Illinois, 2010

Hail and Damaging Wind in Illinois, April 5, 2010

April 5, 2010 · NWS ILX · 7 events in 4 counties and zones

Supercell thunderstorms developed along an advancing warm front during the afternoon of April 5th. Many of the storms produced large hail and a few caused 50 to 60 mph wind gusts as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Supercell thunderstorms developed along an advancing warm front during the afternoon of April 5th. Many of the storms produced large hail and a few caused 50 to 60 mph wind gusts as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 5, 1:00 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 5, 1:00 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT MON APR 5 2010

.DISCUSSION...
ISSUED 145 PM CDT MON APR 5 2010

FRONTAL BOUNDARY THAT WENT THROUGH THE AREA LAST EVENING WAS
LOCATED ALONG THE INTERSTATE 70 CORRIDOR EARLY THIS AFTERNOON.
WDLY SCATTERED THUNDERSTORMS WERE OCCURRING ALONG THE FRONT WITH
THE BETTER INSTABILITY ALONG AND SOUTH OF THE STALLED FRONT. THE
MAIN FCST CONCERN THIS PERIOD WL BE SEVERE THREAT ACRS PARTS OF
THE FCST AREA LATE THIS AFTN INTO THIS EVENING AS THE FRONT MOVES
BACK NORTH AS A WARM FRONT...AND THEN THE TIMING OF THE COLD FRONT
ACRS THE AREA LATE TUE NIGHT OR WED MRNG AND THUNDERSTORM CHANCES
ALONG THAT BNDRY.

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

ALL SHORT TERM MODELS SUGGEST THE WARM FRONT WILL LIFT NORTH OF
OUR AREA BY LATE TNT WITH THUNDERSTORM CHANCES DECREASING FROM
SOUTH TO NORTH AS THE BNDRY SHIFTS INTO NRN IL BY TUE MRNG.
STRONG TO SEVERE THUNDERSTORMS POSSIBLE INTO EARLY THIS EVENING
WITH THE PRIMARY THREAT BEING LARGE HAIL AS MODELS INDICATE SOME
FAIRLY STEEP MID LEVEL LAPSE RATES ACRS THE WEST AND NORTH. IF
THE STORMS CAN BECOME ROOTED IN THE BNDRY LAYER CLOSER TO THE
WARM FRONT...THE WIND THREAT WOULD INCREASE AS WELL. WL TAKE A
SLOWER NWD POSITION WITH THE WARM FRONT LATER THIS EVENING AND
OVERNIGHT AS THE CONVECTION MAY TEND TO KEEP THE NWD PROGRESSION
OF THE FRONT AT A SLOWER PACE THAN WHAT THE MODELS ARE INDICATING.
AT ANY RATE...THE THUNDERSTORM THREAT SHOULD DIMINISH FROM SOUTH
TO NORTH LATE TNT WITH THE BETTER CHANCES NORTH OF OUR AREA DURING
THE DAY ON TUESDAY AS FORECAST SOUNDINGS CONTINUE TO INDICATE A
FAIRLY STRONG CAP IN PLACE SOUTH OF THE FRONTAL BOUNDARY. MODELS
SEEM A BIT CONSERVATIVE WITH TEMPS SO HAVE BUMPED OUR HIGHS ABOVE
MOST GUID VALUES FOR TUE AFTN.

SIGNIFICANT UPPER LEVEL WAVE TO PUSH INTO THE PLAINS LATER TUE
INTO TUE NIGHT WITH SFC LOW PRESSURE MOVING ACRS IOWA INTO SE
WISCONSIN. LOOKS LIKE OUR BEST THREAT FOR ORGANIZED THUNDERSTORMS
WL BE LATE TUE NIGHT INTO WEDNESDAY AS THE FRONT MOVES SLOWLY
ACRS THE FORECAST AREA. LINGERING RAIN CHANCES WED NIGHT AND
THU MRNG...ESP ACRS THE EAST AS THE FRONT SLOWS SOMEWHAT AS IT
BECOMES PARALLEL TO THE UPPER FLOW. 500 MB TROF AXIS TO BE EAST
OF OUR AREA BY THU NIGHT WITH RAIN CHANCES SHIFTING TO OUR EAST.

LONG TERM...FRIDAY THROUGH MONDAY

UPPER FLOW AMPLIFIES OVER THE GREAT LAKES FRIDAY BRINGING IN DRIER
AND COOLER WEATHER INITIALLY...WITH THE GREAT LAKES TROF PROGRESSING
OFF TO OUR EAST OVER THE WEEKEND ALLOWING UPPER LEVEL HEIGHTS TO
RISE. THIS SHOULD BRING DRY AND GRADUALLY WARMER WEATHER BACK INTO
THE REGION THRU THE PERIOD AS ANOTHER DEEP TROF DIGS INTO THE WESTERN
U.S.

SMITH
&&

.AVIATION...
ISSUED 1241 PM CDT MON APR 5 2010

CLUSTER OF THUNDERSTORMS CURRENTLY CROSSING THE MISSISSIPPI RIVER
JUST SOUTH OF QUINCY WILL TRACK E/NE INTO CENTRAL ILLINOIS THIS
AFTERNOON. BASED ON RADAR TIMING TOOLS...STORMS WILL ARRIVE AT
KSPI BETWEEN 18Z AND 19Z...THEN FURTHER EAST AT KDEC BETWEEN 19Z
AND 20Z. HAVE INCLUDED TEMPO GROUPS FOR THUNDER AT THOSE SITES
ACCORDINGLY. FURTHER NORTH AND EAST...WILL ONLY MENTION VCTS AT
THIS TIME...AS RATHER DRY/STABLE LAPS SOUNDINGS CREATE
CONSIDERABLE UNCERTAINTY AS TO HOW WIDESPREAD CONVECTION WILL
BECOME THIS AFTERNOON. WILL GRADUALLY END THE THUNDER THREAT FROM
SOUTH TO NORTH BETWEEN 00Z AND 06Z...AS WARM FRONT LIFTS NORTH OF
THE AREA. WINDS WILL INITIALLY BE FROM THE E/SE AT AROUND 5KT
EARLY THIS AFTERNOON...BUT WILL INCREASE TO 10 TO 15KT AND BECOME
S/SE ONCE THE FRONT PASSES LATER THIS AFTERNOON AND EVENING. WITH
STRONG PRESSURE GRADIENT DEVELOPING OVERNIGHT INTO TUESDAY...EXPECT
STRONG S/SW WINDS GUSTING TO 25KT.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 5, 2:24 PM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT MON APR 5 2010

ILZ027>031-036>038-040>043-047-048-061100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
PEORIA-SCHUYLER-STARK-TAZEWELL-WOODFORD-
324 PM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL TRACK THROUGH THE AREA TONIGHT...AS A
WARM FRONT GRADUALLY LIFTS NORTHWARD INTO CENTRAL ILLINOIS. SOME OF
THE STORMS COULD BECOME SEVERE DURING THE EVENING...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE DURING THE EARLY STAGES OF STORM
DEVELOPMENT. THE STORMS WILL DIMINISH AND SHIFT INTO NORTHERN
ILLINOIS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE WEATHER WILL BE POSSIBLE AGAIN TUESDAY NIGHT AND WEDNESDAY
AS A COLD FRONT MOVES THROUGH ILLINOIS. LARGE HAIL AND STRONG
WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

ILZ044>046-049>057-061-061100-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MORGAN-MOULTRIE-
PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
324 PM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL TRACK THROUGH THE AREA TONIGHT...AS A
WARM FRONT GRADUALLY LIFTS NORTHWARD INTO CENTRAL ILLINOIS. SOME OF
THE STORMS COULD BECOME SEVERE DURING THE EVENING...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE DURING THE EARLY STAGES OF STORM
DEVELOPMENT. THE STORMS WILL DIMINISH AND SHIFT INTO NORTHERN
ILLINOIS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE WEATHER WILL BE POSSIBLE AGAIN TUESDAY NIGHT AND WEDNESDAY
AS A COLD FRONT MOVES THROUGH ILLINOIS. LARGE HAIL AND STRONG
WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

ILZ062-063-066>068-071>073-061100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
324 PM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL TRACK THROUGH THE AREA THIS EVENING.
SOME OF THE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND
TORNADOES. THE STORMS WILL DIMINISH AND SHIFT FURTHER NORTH LATER
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE WEATHER WILL BE POSSIBLE AGAIN LATE TUESDAY NIGHT AND
WEDNESDAY AS A COLD FRONT MOVES THROUGH ILLINOIS. LARGE HAIL AND
STRONG WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS EVENING.

BARNES

In the hours before

Local storm report, Apr 5, 1:47 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
247 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             NEW BERLIN              39.73N 89.91W
04/05/2010  M0.50 INCH       SANGAMON           IL   EMERGENCY MNGR

&&

JANKOWSKI

The radar

The Indianapolis radar (KIND), 123 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Edgar

When
April 5, 2:53 PM CST to 2:54 PM CST
Where
Edgar County, 3.81 mi WSW of Nevins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.500, -87.690

Hail, Edgar

When
April 5, 2:57 PM CST to 2:58 PM CST
Where
Edgar County, 3.81 mi WSW of Nevins
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.500, -87.690

Hail, Clark

When
April 5, 3:10 PM CST to 3:11 PM CST
Where
Clark County, 2 mi S of Oliver
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.451, -87.680

Thunderstorm Wind, Clark

When
April 5, 3:10 PM CST
Where
Clark County, 1.94 mi S of Oliver
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.452, -87.682

A 65 mph wind gust was estimated. No damage was reported.

Hail, Edgar

When
April 5, 4:17 PM CST to 4:18 PM CST
Where
Edgar County, Paris
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.620, -87.700

Hail, Piatt

When
April 5, 4:30 PM CST to 4:31 PM CST
Where
Piatt County, 2 mi N of La Place
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.829, -88.720

Hail, Macon

When
April 5, 4:31 PM CST to 4:32 PM CST
Where
Macon County, Long Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.820, -88.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227032, 227033, 227035, 228428, 227036, 227037, 227038.